CSN Login
Members Online: 9

Chemo Brain

wildcat's picture
wildcat
Posts: 40
Joined: Apr 2002

Serious concerns. I went through all the Stage III stuff including the chemo treatments and the chemo and radiation at the same time. I swear I am having more problems with my short-term memory. I have seen little about the problem. Obviously other problems also occur like the constant stomach problems and the nerve damage caused by surgery.

vcavanagh
Posts: 86
Joined: Dec 2002

Me too. I had Stage 3, surgery + chemo for 6 months. I did not have radiotherapy. I had severe gut problems with small frequent bowel movements (ultimately very painful indeed) Pins-and-needles in hands and heels, mucousitis quite bad, loss of memory or rather loss of peripheral concentration, peeling of skin on hands and feet. It was all fairly miserable. chemo is finished now one year ago. Most problems have gone. However I still have peeled hands, pins and needles in fingers and heels at times (depending on position), easy fatigueability, irregular bouts of bowel frequency with no obvious cause. My memory/concentration is almost normal again, in fact better than before I got ill. I'm happy to settle for minor problems. When I was feeling really low and ill and had problems with imodium etc., I found that using the computer was a great help - made the time pass and I could save resting and sleeping for night-time. (The bathroom/toilet was next door to my small study.) When nothing helped I found that two tablets of paracetamol with codeine and one measure of Irish Whisky ( or even two) cured almost every problem from pain to diarrhoea etc. I dare say that American Whisky would work just as well! I should not be advising this as codeine can be addictive and so can whisky. However, it certainly worked for me when I was really in need. I think I'll patent this approach. So, Wildcat, I think your problems are common enough and will settle in time and are not dangerous. Perhaps sufferers should talk about their difficulties and how they managed to cope with or cure them. There are things which help which are not in the medical literature but are known to patients and sometimes around the nursing end of cancer centres. It would maybe make life more bearable for people when ill or having trouble with chemo side-effects. Anybody got any miracle cures for the minor problems? This is a good forum to let the rest of us know. Best wishes and blessings to us all.
V.C.

ron50's picture
ron50
Posts: 1261
Joined: Nov 2001

Hi wildcat and vcavanagh, Iwas operated on in 98 for stage three,Ihad 6mos 5fu and lecovorin but couldn't take it ,finished up with bowel osmosis(severe fluid loss from constant dihorrea) I went onto twelve mos of 5fu and levamisol which I got thru by taking donnatabs an irratable bowel control. I was fuzzy in the brain which I don't understand as my oncologist told me the brain has a barrier to stop poisons getting in which is why brain tumours are mostly treated with surgery and rad, I had tenderness in hands and feet and severe taste disruption. I wasn't game to try the whisky cure as I was already too crook. I still have trouble with short term memory ,impotence which started during chemo and I am having increasing problems with my liver ,about six mos after chemo it started to change in density. It has been diagnosed as fatty liver and both my surgeon and radiologist confirm that it wasn't present prior to surgery. I suffer from constant right side back pain which again I don't understand as my gp maintains that most people with fatty liver don't know that they have it because there are no severe symptoms. My surgeon is more inclined to think that it is chemically induced hepatitis from the chemo either way they're not treating it and i'm getting p'd off with it. Good luck with your suvival I wish you both a long life and good health Ron.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network